Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Des Moines, IA

July 15, 2000Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 15, 2000, 9:38 AM CDT for Adair County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 9:38 AM CDT (14:38 UTC)
Expired
Jul 15, 2000, 10:30 AM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Adair County, IA

What was reported inside it

TimeReportWhereRemark
Jul 15, 10:15 AM CDTThunderstorm Wind 52 EGreenfield, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 151439
SVRDSM
IAC001-151530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
938 AM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 1030 AM

* AT 937 AM...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 1
  MILE NORTH OF ADAIR...OR ABOUT 50 MILES WEST OF DES MOINES...
  MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ADAIR NOW
  NEAR GREENFIELD AROUND 950 AM
  NEAR ORIENT AROUND 1000 AM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4149 9429 4149 9469 4118 9468 4118 9426

JAW
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:35 AM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 3:35 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT SAT JUL 15 2000

CONCERN FOR THIS FORECAST ARE DVLPMNT OF PCPN IN ERY PDS AND TEMPS.
LATER PERIODS OF THIS FORECAST HAVE MORE CONFIDENCE IN DVLPMNT.

LOOKING AT ALL THE MODELS VERY CLOSE IN SOLUTION WITH UPPER RIDGE
REMAINING IN PLACE WHILE LO TRACKS ARCS SRN CANADA.  MEANWHILE
MODELS POINT TO SIMILAR TIMING OF SFC FNT INTO THE ST ON SUNDAY.
PROBLEMS COMES UP IN PCPN FIELDS OF THE MODELS.  AVN/ETA/MESOETA ARE
ALL IN SAME BALLPARK WITH MOST PCPN AS RESULT OF COLD FNT ON SUN.
NGM WHICH HAS BEEN MOST AGRESSIVE STARTS TURNING OUT PCPN IN 1ST
PERIODS WHICH ATTM LOOKS GOOD AS CURRENT RADAR HAS ISOLTD CELLS FROM
NEAT KAIO TO NEAR KLWD.  HAVE ALSO WATCH TRENDING OF CPNP IN SD MOVG
SEWRD.  APPERE AS FROM STLT AND RADAR TOPS WARMING AND ECHOES
DIMINISHING. FOR 1ST PERIOD WILL LEAN ON NGM WITH PCPN FIELD FROM
NEAR KOMA TO CNTRL MO TDA.  WUNDER WHAT WILL HAPPEN WHEH DAYTIME
HEATING IS THROWN INTO THE MIX AND MINOR S/W MOVES INTO THE STATE
ALG EAST SIDE OF BOUNDARY.  LOOK AT LTST MSAS FIELDS HAVE DECENT MOISTURE
CONVERGENCE INSTABILITY AND WEAK THETA E RDIEG INTO SWRN PTN OF THE
STATE.  CLOUD COVER MAYBE EXTENSIVE AS PCPN AREA MOVES SEWRD OUT OF
SD TDA AND INCREASE IN OVERALL CLOUDINESS ON STLT LOOPS.

LATER PERIODS HAVE GREATER CONFIDENCE IN MODELS AND PCPN CHCS.  WITH
BOUNDARY CLOSE AND WEAK S/W MOVES INTO THE ST LKLY WELL AFT MIDN GD
CHC OF PCPN WITH CONTINUED CHCS SUN AND SUN NGT.  GD SPT FROM
DYNAMIC FIELDS AS FAIRLY STRONG  QG FORCING IN MID LVLS LT TNGT AND
RIGHT THRU SUNDAY.

GUID CLOSE IN ALL PERIODS AND WITH LESS THAN FULL SUN TEMPS
ACCEPTED.

QUICK LOOK AT NEW EFP MODELS CONTINUE WITH WET TREND AS SYSTEMS
TRAVEL DOWN ACRS STATE ON E SIDE OF UPPER RIDGE.  LOWER TEMPS IN 70S
AND LO 80S CAN BE EXPECTED.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, Jul 15, 5:39 AM CDT, 3 hours 59 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-161100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540AM CDT SAT JUL 15 2000

HAZARD--ISOLATED TO WIDELY SCATTERED NON SEVERE THUNDERSTORMS.

AREA OF CONCERN--ALL OF CENTRAL IOWA.

TIMING--ISOLATED THUNDERSTORMS AFTER 1 PM CDT.  MORE NUMEROUS
THUNDERSTORM DEVELOPMENT AFTER MIDNIGHT.

METEOROLOGICAL COMMENTS--A WARM FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY TODAY AND TONIGHT FROM EASTERN NEBRASKA TO NORTHERN
MISSOURI.  MOISTURE LADENED AIR WILL POOL IN THE VICINITY OF THE
FRONT. DAYTIME HEATING WILL AID IN THE DESTABILIZING OF THE AIR WITH
ISOLATED DEVELOPMENT EXPECTED.  LATE TONIGHT A STRONGER SHORTWAVE
WILL MOVE ACROSS THE AREA TRIGGERING MORE WIDE SPREAD THUNDERSTORM
ACTIVITY.  BECAUSE THE AIR IS VERY MOIST BRIEF HEAVY RAINS MAY
ACCOMPANY SOME OF THE STORMS.

PRECAUTIONS--SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT
UNLESS HEAVY RAINS BECAME WIDESPREAD.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:18 AM CDTSevere Thunderstorm WarningDMXGuthrie42 min
Jul 15, 9:25 AM CDTSevere Thunderstorm WarningDMXGreene35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.